Heavy Snow, Saginaw
- When
- February 3, 10:00 PM EST to February 4, 8:00 AM EST
- Where
- Saginaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
A warm front lifted north through Southeast Lower Michigan, which resulted in a burst of heavy snow tapering off to light freezing rain. Parts of Saginaw and Tuscola counties received 4 inches of snow in a six hour period, with accumulations less everywhere else.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A warm front lifted north through Southeast Lower Michigan, which resulted in a burst of heavy snow tapering off to light freezing rain. Parts of Saginaw and Tuscola counties received 4 inches of snow in a six hour period, with accumulations less everywhere else.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 3, 9:16 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
916 PM EST SUN FEB 3 2008
.UPDATE...
WILL UPDATE TO INCLUDE WINTER WEATHER ADVISORY FROM THE M 59
COUNTIES SOUTH AS LIGHT SNOW WILL SPREAD INTO THE AREA AROUND
MIDNIGHT AND THEN MIX WITH SLEET AND FREEZING RAIN. AMOUNTS WILL
BE LIGHT...BUT THE WINTRY MIX WILL LEAD TO SLICK CONDITIONS AS
TEMPERATURES REMAIN AROUND FREEZING OVERNIGHT.
&&
.PREV DISCUSSION...ISSUED 619 PM EST SUN FEB 3 2008
AVIATION...
STRATUS WILL PERSIST THROUGHOUT THE FORECAST WITH MVFR CEILINGS
TRENDING TO IFR LATE TONIGHT INTO MONDAY. A SHORTWAVE DISTURBANCE
WILL BRING LIGHT SNOW INTO THE AREA OVERNIGHT. THIS WILL CHANGE TO
LIGHT RAIN OR DRIZZLE AT KDTW/KDET...AND PERHAPS KFNT...BUT MOST
LIKELY REMAIN A LIGHT SNOW AT KMBS. LOW STRATUS WILL PERSIST IN
BEHIND THIS DISTURBANCE AS ANOTHER TRACKS INTO THE REGION ON ITS
HEELS...BRINGING RAIN TO ALL LOCATIONS AT THE END OF THE FORECAST
PERIOD.
PREV DISCUSSION...ISSUED 410 PM EST SUN FEB 3 2008
SHORT TERM...TONIGHT
SHORTWAVE ENERGY OVER EASTERN KANSAS WILL LIFT NORTHEAST ACROSS
LOWER MICHIGAN OVERNIGHT. AN AREA OF CONVECTION HAS DEVELOPED ALONG
THE WARM FRONT OVER NORTHERN MISSOURI WITH MID LEVEL MOISTURE
SPREADING NORTHEAST TOWARDS LOWER MICHIGAN AHEAD OF THE SHORTWAVE.
PRECIPITATION IS EXPECTED TO CONTINUE TO DEVELOP EASTWARD ALONG
BOTH THE 700 AND 850MB FRONTS WITH THE SHORTWAVE SHOWING SOME
WEAKENING AS THE UPPER LEVEL RIDGE GRADUALLY BUILDS OVER THE EASTERN
CONUS. BOTH NAM AND GFS ARE SHOWING STRONG ISENTROPIC ASCENT ON THE
290K SURFACE WITH CONDENSATION PRESSURE DEFICITS APPROACHING
SATURATION...WHILE LOWER LEVELS MAINTAIN SOME OF THE DRIER AIR. MOST
OF THE HIGHER RESOLUTION MODELS AND EVEN THE GFS TO SOME EXTENT ARE
SHOWING TWO DISTINCT AREAS OF QPF OVERNIGHT...A LIGHTER AREA NEAR
THE I-69 CORRIDOR AND A MORE WIDESPREAD AREA ALONG AND SOUTH OF
I-94. NAM QPF ALONG THE NORTHERN BAND IS AS HIGH AS .15 WHICH IS
EXPECTED TO BE TOO HIGH AS SOME SNOW WILL BE LOST TO EVAPORATION.
HAVE INCREASED POPS TO LIKELY BETWEEN THE M-59 AND I-69 CORRIDOR
WITH ACCUMULATIONS OF AN INCH OR LESS EXPECTED.
FURTHER TO THE SOUTH...WIDESPREAD PRECIPITATION IS EXPECTED ALONG
THE 850MB FRONT WHICH LIFTS NORTH INTO SOUTHEAST MICHIGAN AROUND
2AM. A BRIEF SHOT OF SNOW IS EXPECTED BEFORE MID LEVEL MOISTURE
STRIPS AWAY AND ICE NUCLEI BECOMES LIMITED. WILL CONTINUE TO CARRY
AROUND AN INCH IN THIS AREA WITH PRECIPITATION TRANSITIONING TO RAIN
OR POSSIBLY FREEZING RAIN BEFORE 12Z. TEMPERATURES FROM DETROIT
SOUTH ARE ABOVE FREEZING TODAY AND ARE ONLY EXPECTED TO FALL A
COUPLE DEGREES THIS EVENING BEFORE WARMING AGAIN BY DAWN. ANY
FREEZING RAIN SHOULD BE BRIEF AS TEMPERATURES APPROACH 32 WITH ONLY
A COUPLE HUNDREDTHS EXPECTED. SINCE THIS WILL LIKELY FALL ON A
COATING OF SNOW...FOLLOWED BY RAIN AND WARMING TEMPERATURES...AN
ADVISORY IS NOT ANTICIPATED.
ONE INTERESTING SCENARIO TO WATCH FOR WOULD BE IF HIGH CLOUDS CAN
SEED THE LOW LEVELS WITH ENOUGH ICE NUCLEI TO CONTINUE TO GENERATE
SNOW IN THE -5 TO -10C LAYER ALL THE WAY TO 12Z. UNLIKELY...BUT WILL
KEEP AN EYE ON THIS AND THE NEED TO INCREASE ACCUMULATIONS ALONG THE
OHIO BORDER.
LONG TERM...MONDAY THROUGH NEXT SUNDAY
THROUGH WEDNESDAY...
AT 500 MB...MORE WEAK VORTICITY ENERGY PASSING THROUGH ON MONDAY
WITH HEIGHTS SLOWLY RISING OVER THE AREA...AHEAD OF A HIGH AMPLITUDE
DEVELOPING PLAINS TROUGH REACHING THE AREA BY WEDNESDAY.
AS TO SURFACE FEATURES...AS PER GOOD OVERALL MODEL AGREEMENT FOR THE
PAST FEW DAYS...A LOW WILL TRACK NORTHEAST ACROSS THE WESTERN AND
INTO THE NORTHERN GREAT LAKES REGION LATE MONDAY AND MONDAY NIGHT.
THIS LOW WILL EASILY PULL A SURFACE WARM FRONT NORTHWARD ACROSS
LOWER MI...THOUGH THE WARM FRONT AT 925 TO 850 MB WILL PASS THROUGH
SOONER GIVEN SOUTHERLY WINDS SETTING UP ALOFT SOONER. MODELS ARE
VERY DIVERSE AS TO THE EXTENT TO WHICH THE ASSOCIATED COLD FRONT
WILL TRAVERSE THE AREA TUESDAY...BUT 12Z RUNS DO CONTINUE TO AGREE
ON A SECONDARY LOW PASSING SOUTH OF THE GREAT LAKES TUESDAY NIGHT
WITH RESIDUAL CYCLONIC FLOW WEDNESDAY. FAVOR THE GFS FOR WIND
DETAILS TUESDAY AND TUESDAY NIGHT...WITH ITS COLD FRONT MOVING
THROUGH PRIOR TO SECONDARY WAVE...SUPPORTED BY 00Z/12Z ECMWF AND 12Z
UKMET.
THIS SECONDARY WAVE WILL DRAW COLD AIR ON THROUGH THE AREA. THOUGH
THE BULK OF THE QPF WITH THIS WAVE WILL STAY SOUTH OF MI AS COLDER
AIR INFLUX CHANGES PRECIPITATION TO SNOW OVER SOUTHEAST MI TUESDAY
NIGHT...A FEW INCHES OF SNOW VERY POSSIBLE.
DEEPER MOISTURE GENERALLY RATHER LIMITED...THOUGH TENDING TO BE
BETTER BY TUESDAY AND THROUGH TUESDAY NIGHT. 850 TO 500 MB QVECTOR
CONVERGENCE OCCASIONALLY MODEST INTO WEDNESDAY. CONSENSUS SHOWS
WEAKENING 850 TO 700 MB FRONTOGENESIS/DEFORMATION LIFTING NORTHWARD
ACROSS THE FORECAST AREA MONDAY...WEAK AGAIN LATE TUESDAY AND
TUESDAY NIGHT CLIPPING THE AREA. UPPER LEVEL DIVERGENCE/LOW LEVEL
WIND CONVERGENCE COUPLING MODEST AT TIMES AS WELL. 290K TO 295K
ISENTROPIC ASCENT ALSO MODEST AT TIMES...AS IS THE CASE WITH LOW TO
MID LEVEL OMEGA ASCENT VIA MODELS.
VERY AGGRESSIVE LOW TO MID LEVEL WARM ADVECTION MONDAY INTO MONDAY
NIGHT WILL PROPEL TEMPERATURES UPWARD. AS A RESULT...FREEZING
PRECIPITATION POTENTIAL STILL LOOKS TO BE NORTH OF SOUTHEAST MI BY
EARLY MONDAY AFTERNOON. EVEN MONDAY MORNING...THOUGH...QPF AMOUNTS
APPEAR VERY LIGHT WITH LACK OF MUCH DEPTH OF MOISTURE...SO EXPECT
LITTLE MORE THAN SOME FREEZING DRIZZLE OR VERY LIGHT FREEZING RAIN.
THUS...NO HEADLINES ARE ANTICIPATED AT THIS TIME...BUT CONDITIONS
WILL BE MONITORED FOR NEEDED CHANGES.
AFTER WEDNESDAY...
BETTER THAN AVERAGE MODEL CONSENSUS AT 500 MB AGAIN TODAY SHOWS A
SHORTWAVE RIDGE PASSING OVERHEAD WEDNESDAY NIGHT...THEN A BROADENING
TROUGH ADVANCES INTO THE LAKES REGION THURSDAY AND FINALLY MOVES OFF
TO THE EAST BY SATURDAY. THIS THEN FOLLOWED BY NORTHWEST FLOW...EAST
OF A WESTERN USA BROAD RIDGE WHICH FLATTENS CONSIDERABLY BY
SUNDAY...THOUGH WITH A FAIR AMOUNT OF SPREAD AMONG GFS ENSEMBLE
MEMBERS.
AT THE SURFACE...GOOD MODEL AGREEMENT DEPICTING A RIDGE PASSING
THROUGH THE AREA WEDNESDAY NIGHT...AS HAS BEEN THE CASE FOR SEVERAL
MODEL CYCLES. CONSENSUS THEN SHOWS A COLD FRONT MOVING INTO THE
FORECAST AREA THURSDAY NIGHT OR EARLY FRIDAY...BUT WITH ABUNDANT
MODEL DETAIL DIFFERENCES. FOLLOWING THIS...CONSENSUS SHOWS
TROUGHINESS SLOW TO DEPART THROUGH THE WEEKEND...AS EVIDENCED BY THE
GFS ENSEMBLE MEAN ALBEIT WITH ABUNDANT VARIATION AMONG OPERATIONAL
MODELS AND ENSEMBLE MEMBERS.
WILL CONTINUE WITH A DRY FORECAST FOR WEDNESDAY NIGHT.
THEREAFTER...GIVEN THE SPREAD OF MODEL SOLUTIONS...WILL CONTINUE AT
LEAST A TOKEN MENTION OF SNOW SHOWERS THROUGH THE WEEKEND. MAXIMUM
TEMPERATURES EACH DAY IN THE LOW TO MID 30S...RATHER CLOSE TO THE
NORMAL FOR THIS TIME OF YEAR.
MARINE...
LIGHT EASTERLY WINDS ON MONDAY WILL GRADUALLY INCREASE TOWARDS
EVENING WITH A FEW GUSTS TO 25 KNOTS EXPECTED ON LAKE HURON MONDAY
NIGHT. MOST OTHER MARINE AREAS HAVE SUBSTANTIAL ICE COVER SUCH AS
SAGINAW BAY, LAKE ST CLAIR, AND WESTER LAKE ERIE. MIXED
PRECIPITATION ASSOCIATED WITH A WARM FRONT WILL PRESENT THE MOST
SIGNIFICANT WEATHER CONCERNS FOR MARINE INTERESTS THROUGH MID WEEK.
THAT IS UNTIL SMALL CRAFT/BRISK WIND ADVISORIES MAY BE NEEDED
TUESDAY NIGHT AS A TRAILING WAVE OF LOW PRESSURE AND COLD FRONT MOVE
THROUGH THE AREA.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...FROM MIDNIGHT UNTIL 7 AM MONDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
UPDATE.......DG
AVIATION.....DG
SHORT TERM...KEC
LONG TERM....DWD
MARINE.......KEC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 923 PM EST SUN FEB 3 2008 MIZ060>062-050230- SHIAWASSEE-GENESEE-LAPEER- 923 PM EST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SNOW ACCUMULATION AROUND AN INCH IS EXPECTED BEGINNING LATE TONIGHT THROUGH SUNRISE MONDAY MORNING. THE SNOW MAY MIX WITH SLEET WITH ALSO A CHANCE OF LIGHT FREEZING RAIN...BUT MINIMAL ICING IS EXPECTED. AN ACTIVE STRETCH OF WEATHER WILL GET UNDERWAY LATE TONIGHT AS A LOW PRESSURE SYSTEM IN THE PLAINS MOVES CLOSER TO MICHIGAN. THIS SYSTEM IS EXPECTED TO MOVE FROM KANSAS TONIGHT INTO WISCONSIN ON MONDAY AND BRING WARMER AIR INTO THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTRY MIX OF LIGHT RAIN...LIGHT SNOW...LIGHT FREEZING RAIN...AND SLEET WILL BE POSSIBLE MONDAY MORNING...BUT WILL QUICKLY TRANSITION TO A CHANCE OF ALL RAIN. PRECIPITATION AMOUNTS WILL BE LIGHT WITH MINIMAL ICING AGAIN EXPECTED. LOCALLY HEAVY RAINFALL IS POSSIBLE ON TUESDAY. SNOWFALL OF 1 TO 3 INCHES THEN IS POSSIBLE TUESDAY NIGHT AS A LOW PRESSURE CENTER PASSES SOUTH OF THE GREAT LAKE .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ047>049-053>055-063-050230- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-ST. CLAIR- 923 PM EST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTRY MIX OF LIGHT RAIN...LIGHT SNOW...LIGHT FREEZING RAIN...AND SLEET WILL BE POSSIBLE MONDAY MORNING...BUT WILL QUICKLY TRANSITION TO A CHANCE OF ALL RAIN. PRECIPITATION AMOUNTS WILL BE LIGHT WITH MINIMAL ICING EXPECTED. AN ACTIVE STRETCH OF WEATHER WILL GET UNDERWAY ON MONDAY AS A LOW PRESSURE SYSTEM IN THE PLAINS MOVES CLOSER TO MICHIGAN. THIS SYSTEM IS EXPECTED TO MOVE FROM KANSAS TONIGHT INTO WISCONSIN ON MONDAY AND BRING WARMER AIR INTO THE REGION. AS THE WARM AND MILD AIR MOVES INTO THE REGION...LOCALLY HEAVY RAINFALL IS POSSIBLE IN ALL AREAS ON TUESDAY. SNOWFALL OF 1 TO 3 INCHES IS POSSIBLE TUESDAY NIGHT AS A LOW PRESSURE CENTER PASSES SOUTH OF THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-050230- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 923 PM EST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT SNOW IS EXPECTED TO MIX WITH FREEZING RAIN AND SLEET LATE TONIGHT OVER WESTERN LAKE ERIE AND LAKE ST CLAIR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF MIXED SNOW...LIGHT FREEZING RAIN...AND SLEET MONDAY MORNING BUT ONLY MINIMAL ICE ACCUMULATIONS ARE EXPECTED. ANY CHANCE OF PRECIPITATION WILL TRANSITION TO ALL RAIN BY MONDAY AFTERNOON IN SOUTHERN WATERS...AND BY LATE MONDAY IN NORTHERN WATERS AS THE TEMPERATURE WARMS TO ABOVE FREEZING. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OVER WESTERN LAKE ERIE AND LAKE ST CLAIR. SMALL CRAFT ADVISORIES MAY BE NEEDED IN MOST NEARSHORE AREAS BY TUESDAY NIGHT AS INCREASING NORTHERLY WINDS USHER IN COLDER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ068>070-075-076-082-083-050230- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 923 PM EST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT UNTIL 7 AM TOMORROW MORNING. LIGHT SNOW...WITH ACCUMULATIONS UP TO AN INCH...WILL TRANSITION TO FREEZING RAIN AND SLEET OVERNIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTRY MIX OF LIGHT RAIN...LIGHT SNOW...LIGHT FREEZING RAIN...AND SLEET WILL BE POSSIBLE MONDAY MORNING...BUT WILL QUICKLY TRANSITION TO A CHANCE OF ALL RAIN. PRECIPITATION AMOUNTS WILL BE LIGHT WITH MINIMAL ICING AGAIN EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY GENERALLY ALONG AND SOUTH OF THE M 59 CORRIDOR. LOCALLY HEAVY RAINFALL IS POSSIBLE IN ALL AREAS ON TUESDAY. SNOWFALL OF 1 TO 3 INCHES IS POSSIBLE TUESDAY NIGHT AS A LOW PRESSURE CENTER PASSES SOUTH OF THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79859, 79860.